Nebraska, 2024Tornadoes and Hail in Nebraska, May 23, 2024
May 23, 2024 · NWS LBF · 23 events in 5 counties and zones
Thunderstorms developed over the central Nebraska Panhandle during the mid afternoon hours of May 23rd. As this activity moved east into better moisture and wind shear, storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.6 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the central Nebraska Panhandle during the mid afternoon hours of May 23rd. As this activity moved east into better moisture and wind shear, storms became severe. Large hail, damaging winds, and tornadoes were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 12:02 PM MST, 2 hours 34 minutes earlier. Its key messages:
- An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
- Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
- A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 12:02 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
202 PM CDT Thu May 23 2024
.KEY MESSAGES...
- An Enhanced Risk (risk level 3 of 5) of severe weather is
forecast this evening with large hail up to baseball size,
severe winds up to 80 mph, and an isolated tornado possible.
- Thunderstorms chances increase Saturday afternoon through
Sunday during the Memorial Day holiday as temperatures range
near to slightly below normal.
- A gradual warming trend is expected for next week with highs
returning to the upper 70s to low 80s by next Wednesday and
Thursday. Thunderstorm chances return Wednesday night into
Thursday.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 202 PM CDT Thu May 23 2024
Strong to severe thunderstorms are expected late this afternoon and
evening across much of western and north central Nebraska.
An upper trough was currently located from eastern Montana back
through southwest Colorado, with a closed low centered over north
central Wyoming. Surface low pressure ahead of the upper trough near
995mb, positioned from west central South Dakota through the western
Sandhills into eastern Colorado will advance into central Nebraska
by mid evening. Increasing southerly winds ahead of this feature
will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as
highs reach near 80, with near 85 far southwest. The focus for
thunderstorms to initiate will be along the advancing cold front
across the northwest Sandhills and also a distinct dryline near 21Z.
Ahead of the dryline, surface winds will tend to be more backed to
the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates
will steepen to 8.5 to 9C/KM. The location favoring discrete
supercells will be near and east of the dryline from western Deuel
County, far northeast Colorado into Chase and Dundy County. Across
southwest Nebraska, the supercell composite index will be highest
and supportive of a few severe thunderstorms. These storms would
favor a northeastward movement. Storms will also begin to develop
along the cold front across the northwest Sandhills. As surface
convergence increases ahead of the cold front and dryline, isolated
thunderstorms are expected to develop by late afternoon within an
environment supportive of organized severe weather given a
moderately unstable environment and deep layer shear near 40kts.
Coverage of thunderstorms is expected to increase significantly east
of Highway 83 where PoPs increase to as high as 80-90%. The Storm
Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas
east of a Crookston through Wauneta line and an Enhanced Risk (Level
3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster
and O'Neill line. Forecast soundings depict clockwise curving
hodographs, favorable for a brief tornado by early evening across
west central and southwest Nebraska, then possible along the cold
front as a QLCS may support a brief tornado spinup through mid
evening. Isolated very large hail to baseball size is also possible.
As storms congeal along the advancing cold front, a severe MCS is
likely to develop into eastern portions of north central Nebraska as
well as central Nebraska during the evening hours. Very large hail
and damaging wind gusts up to 80 mph may occur. With the progressive
nature of the frontal boundary, expect the main line of storms to
exit southeastern zones by 06Z. While not overly significant,
rainfall amounts up to 1.25" is possible near and east of Ainsworth
through Broken Bow. With recent rainfall, this may present at least
a localized flooding risk.
Winds behind the cold front may gust up to 35 mph tonight, as 3 hr
pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to
mid 40s, aided by winds keeping the surface mixed.
On Friday, strong northwesterly winds will continue through Friday
morning with gusts up to 35 mph, lessening in the afternoon. Weak
cold air advection will keep afternoon highs on the cooler side from
near 65 to 70 with sunny skies.
Friday night, an upstream upper trough will cross the Great Basin,
with the upper flow across western Nebraska becoming southwesterly.
Moisture will increase with a very low chance for a few showers or
thunderstorms. Will keep the forecast dry attm, as most models are
mainly dry. Lows not as cool in the mid to upper 40s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 202 PM CDT Thu May 23 2024
Saturday and beyond...active weather is expected Saturday afternoon
through Sunday. An upper trough over the Great Basin will cross
the region Saturday afternoon through Saturday night, followed
by a Northern Stream upper trough Sunday into Sunday night.
The main frontal boundary during this time will be draped across
southern and eastern Kansas during this time. The severe weather
risk Saturday will mainly extend across Kansas, with a Marginal
Risk extending northward into central Nebraska, Saturday afternoon
into Saturday night. Highs range in the 70s, with low 80s far
southwest on Saturday and upper 60s to mid 70s Sunday behind a cold
front.
Northwest flow aloft Monday, with a transitory upper ridge by
Wednesday, with as slight chance for showers Monday across north
central Nebraska, then dry conditions Tuesday and Wednesday, with
returning storm chances Wednesday night into Thursday. Highs warming
into the upper 70s to low 80s by Wednesday and Thursday.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 101 PM CDT Thu May 23 2024
VFR conditions are expected to prevail across all of western and
north central Nebraska through Friday. The exception would be
late this afternoon and evening when a line of thunderstorms
will develop and move southeast across the area. Brief MVFR/IFR
will accompany the line. Strong winds will be likely with the
storms as well. Otherwise gusty south winds expected this
afternoon with winds switching to the northwest tonight and
remaining gusty into Friday morning.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, May 23, 1:51 PM MST, 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
351 PM CDT Thu May 23 2024
NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms are are expected this
this evening across much of central and western Nebraska east of
Highway 61. Some storms may become severe and may produce very large
hail, significant winds gusts of 75 mph, and tornado or two are all
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is potential for scattered thunderstorms Saturday evening into
early Sunday. A few strong or perhaps a severe storm will be
possible but widespread severe storms are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Taylor
Event by event
11 tornado, 11 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Keith
- When
- May 23, 2:36 PM MST to 2:38 PM MST
- Where
- Keith County, 2.49 mi S of Brule to 3.34 mi SE of Brule
- Rating
- EF1
- Path length
- 2.05 mi
- Path width
- 200 yd
- Property damage
- $450,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.064, -101.903
A tornado touched down in the vicinity of Road west I south and road west 50 damaging several trees and overturning a center pivot irrigation system. The tornado traveled approximately 1 mile to the east southeast, destroying two more center pivot irrigation systems. About a half a mile east of this point, the tornado struck a farmstead, destroying a large covered building, destroyed trees and caused roof damage to a farm house. The tornado dissipated approximately a half a mile east of this point, where it overturned a center pivot irrigation system.
Tornado, Garden
- When
- May 23, 3:15 PM MST
- Where
- Garden County, 39.38 mi NNE of Oshkosh
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.970, -102.130
Brief touchdown in open rangeland. No damage reported.
Hail, Garden
- When
- May 23, 3:17 PM MST
- Where
- Garden County, 7.05 mi WNW of Oshkosh
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -102.460
Hail, Garden
- When
- May 23, 3:44 PM MST
- Where
- Garden County, 9.69 mi S of Oshkosh
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -102.340
Tornado, Keith
- When
- May 23, 4:12 PM MST
- Where
- Keith County, 5.75 mi W of Lemoyne
- Rating
- EFU
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 41.290, -101.930
Photo via social media confirms a tornado touchdown over Lake McConaughy approximately 1.4 miles southwest of Belmar. Time estimated by radar evidence.
Tornado, Keith
- When
- May 23, 4:29 PM MST to 4:34 PM MST
- Where
- Keith County, 5.7 mi SW of Brule to 1.75 mi S of Brule
- Rating
- EF1
- Path length
- 5.15 mi
- Path width
- 430 yd
- Property damage
- $600,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.052, -101.989
The tornado touched down near road M5 south and Road West 40 in southwestern Keith county where it damaged power poles, snapped several trees off and destroyed a 5000 bushel grain bin. The tornado traveled to the east, overturning two center pivot irrigation systems approximately a quarter mile east of the initial touchdown point. The tornado continued east, damaging outbuildings and overturning a third pivot. The tornado traveled further east, overturning a semi trailer, damaging a shelter belt and striping shingles and siding off a house at a farmstead. The tornado then tracked northeast, where it flipped a fourth center pivot, and damaged outbuildings at a farmstead. The tornado traveled another mile to the northeast before dissipating. Before it dissipated two more center pivot irrigation systems were destroyed.
Tornado, Keith
- When
- May 23, 4:36 PM MST to 4:37 PM MST
- Where
- Keith County, 1.25 mi ENE of Lake Mc Conaghy
- Rating
- EF1
- Path length
- 0.07 mi
- Path width
- 25 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.260, -101.780
A tornado developed over the North Shore neighborhood near Lazy Ike Road and traveled to the southeast. On building experienced complete roof loss and several large cottonwood trees were either uprooted or had top branches snapped off. One tree, approximately two feet in diameter, fell on a vehicle.
Tornado, Keith
- When
- May 23, 4:37 PM MST to 4:39 PM MST
- Where
- Keith County, 1.25 mi ENE of Lake Mc Conaghy to 1.95 mi NE of Lake Mc Conaghy
- Rating
- EF1
- Path length
- 0.29 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.260, -101.780
A tornado developed in open prairie east of North Shore, where a converging pattern of flattened grass was observed. The tornado traveled north across railroad tracks and flattened a fence line.
Tornado, Keith
- When
- May 23, 4:39 PM MST to 4:42 PM MST
- Where
- Keith County, 1.25 mi ENE of Lake Mc Conaghy to 2.08 mi NE of Lake Mc Conaghy
- Rating
- EF2
- Path length
- 0.3 mi
- Path width
- 200 yd
- Property damage
- $3.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.260, -101.780
A brief, but significant, tornado developed in the Lakeview Subdivision and traveled to the northeast. Multiple dwellings suffered damage, including a large pole barn destroyed and single family homes with roof or exterior wall loss. Multiple trees were also downed.
Tornado, Keith
- When
- May 23, 4:44 PM MST to 4:45 PM MST
- Where
- Keith County, 1.49 mi ENE of Lake Mc Conaghy to 1.58 mi ENE of Lake Mc Conaghy
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 25 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.259, -101.774
A brief tornado developed along the northern beach, generally east of North Shore and south of Lakeview Neighborhood, and traveled east. One camper was flipped and another camper rolled approximately twice. Multiple cottonwood trees were either uprooted or had large branches broken.
Hail, Keith
- When
- May 23, 4:46 PM MST
- Where
- Keith County, 0.52 mi E of Brule
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.100, -101.890
Thunderstorm Wind, Keith
- When
- May 23, 4:54 PM MST
- Where
- Keith County, 1.04 mi E of Lemoyne
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.280, -101.800
Fire department estimates 60 to 70 MPH winds at this location.
Hail, Keith
- When
- May 23, 4:55 PM MST
- Where
- Keith County, 1.25 mi ENE of Lemoyne
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.290, -101.800
Hail, Keith
- When
- May 23, 4:56 PM MST
- Where
- Keith County, 0.69 mi S of Ogallala
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 41.120, -101.720
Tornado, Keith
- When
- May 23, 5:17 PM MST to 5:22 PM MST
- Where
- Keith County, 6.64 mi S of Roscoe to 9.18 mi SSE of Roscoe
- Rating
- EFU
- Path length
- 3.29 mi
- Path width
- 25 yd
- Continued into
- Perkins, Ne (LBF)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.034, -101.576
Tornado touched down in an open draw and tracked approximately 6 miles to the southeast where it dissipated. No damage was observed and timing was based on radar.
Tornado, Perkins
- When
- May 23, 5:22 PM MST to 5:30 PM MST
- Where
- Perkins County, 10.57 mi N of Madrid to 9.09 mi NNE of Madrid
- Rating
- EFU
- Path length
- 3.12 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.003, -101.528
Tornado touched down in an open draw and tracked approximately 6 miles to the southeast where it dissipated. No damage was observed and timing was based on radar.
Hail, Keith
- When
- May 23, 5:54 PM MST
- Where
- Keith County, 6.74 mi SSE of Paxton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -101.320
Hail, Perkins
- When
- May 23, 5:59 PM MST
- Where
- Perkins County, 3.14 mi E of Madrid
- Measured
- 3.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.850, -101.470
Hail, Perkins
- When
- May 23, 6:05 PM MST
- Where
- Perkins County, 9.06 mi SSW of Grainton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -101.350
Hail, Perkins
- When
- May 23, 6:16 PM MST
- Where
- Perkins County, 1.73 mi NE of Grainton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.840, -101.260
Hail, Lincoln
- When
- May 23, 7:19 PM CST
- Where
- Lincoln County, 2.09 mi SW of Wallace
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.810, -101.200
Tornado, Hayes
- When
- May 23, 7:25 PM CST
- Where
- Hayes County, 16.09 mi NW of Hayes Center
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -101.265
A tornado briefly touched down in an open field and produced no damage. Time estimated from radar.
Hail, Lincoln
- When
- May 23, 8:06 PM CST
- Where
- Lincoln County, 10.13 mi SSW of (Lbf)bird Fld North
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -100.770
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Hail and Damaging Winds in Connecticut, May 23, 2024$23,000 · 1 in hail · 9 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, May 23, 20241.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178269, 1178029, 1178017, 1178018, 1178030, 1178268, 1178033, 1178036, 1178037, 1178042, 1178019, 1178028, 1178020, 1178021, 1178270, 1214268, 1178022, 1178023, 1178024, 1178025, 1178026, 1178271, 1178027.